Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 9, NWS Glasgow, MT

November 28, 2020Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Nov 28, 2020, 4:58 AM MST for Phillips County, Montana. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 28, 2020, 4:58 AM MST (11:58 UTC)
Expired
Nov 28, 2020, 2:20 PM MST
In force
9 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 28, 5:00 AM MSTNON-TSTM WND GST 5911 Ene Zortman, MTMESONET STATION MTMAL 11.3 SW PHILLIPS (MT DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 12.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2020-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2020-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WWUS75 KGGW 281158
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
458 AM MST Sat Nov 28 2020

MTZ060-290000-
/O.NEW.KGGW.HW.W.0009.201128T1158Z-201129T0000Z/
Southwest Phillips-
Including the city of Zortman
458 AM MST Sat Nov 28 2020

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 25 to 40 mph with gusts up to 65 mph.

* WHERE...Southwest Phillips County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-017-021>023-290000-
/O.CON.KGGW.LW.Y.0050.201128T1500Z-201129T0400Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
458 AM MST Sat Nov 28 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
9 PM MST THIS EVENING FOR FORT PECK LAKE...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Fort Peck Lake.

* WHEN...From 8 AM this morning to 9 PM MST this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
1 follow-up statement
519 
WWUS75 KGGW 282120
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
220 PM MST Sat Nov 28 2020

MTZ060-282230-
/O.CAN.KGGW.HW.W.0009.000000T0000Z-201129T0000Z/
Southwest Phillips-
220 PM MST Sat Nov 28 2020

...HIGH WIND WARNING IS CANCELLED...

The strongest wind gusts across the region occurred during the
early morning hour. Since then the winds have been slowly
diminishing and are no longer expected to gust to 60 mph.
Therefore, the High Wind Warning has been cancelled.

$$

MTZ016-017-021>023-290400-
/O.CON.KGGW.LW.Y.0050.000000T0000Z-201129T0400Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
220 PM MST Sat Nov 28 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING FOR FORT PECK LAKE...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...Fort Peck Lake.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Nov 28, 2:34 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 28, 2:34 AM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
234 AM MST Sat Nov 28 2020

.DISCUSSION...

A cold front will move through the area in the late morning and
early afternoon. Temperatures will be warm ahead of the front
this morning and then cool especially in the north this afternoon
with cold air advection behind the front. Gusty NW winds will
develop behind the front with some of 40 to 50 knots 850 mb winds
mixing down. Will keep Lake Wind Advisory in effect for most of
today and this evening.

High pressure will move in tonight diminishing the winds under
mostly clear to partly cloudy skies. Temperatures will be colder
than they have been recently with lows in the teens and single
digits in most areas. Cooler temperatures will prevail on Sunday
with high pressure over the area.

A ridge moves through the area Sunday Night and Monday with
somewhat warmer temperatures on Monday.

An upper trough/low moves into the area Monday Night with a cold
front. The trough/low remains over the area on Tuesday with cooler
temperatures. Models still differ with the track of this system
and whether or not there will be any rain, snow, or wintry mix.
There is agreement on gusty NW winds for Tuesday. The system exits
the region on Wednesday and an upper ridge builds into the area
for the remainder of the week.

&&

.AVIATION...
FLIGHT CONDITIONS: VFR most of the time. Isolated MVFR cigs late
tonight.

LLWS: Expect LLWS at times through this afternoon with light
winds at the surface and 30-45 knot west to NW winds within 2000
feet AGL.

WINDS: W-SW 5-15 kts this morning, W-NW 15-30 kts with higher
gusts in the late morning and this afternoon. NW winds will
diminish to 5-10 kts late tonight.

SYNOPSIS: A cold front will move through the area in the late
morning and early afternoon. There will be mid and high clouds
across the area today. Skies will be mostly clear to partly cloudy
tonight with some lows clouds at times as high pressure moves in.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 8 AM this morning to 9 PM MST this
evening For Fort Peck Lake for Central and Southeast Phillips...
Central and Southern Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Nov 28, 4:39 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
439 AM MST SAT NOV 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     NON-TSTM WND GST 11 ENE ZORTMAN          47.96N 108.31W
11/28/2020  M57 MPH          PHILLIPS           MT   MESONET

            MALTA SOUTH DOT.

&&

RJM

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.